Back to Browse Journals » Neurobehavioral HIV Medicine » Volume 3

Anti-HIV-1 drug toxicity and management strategies

Authors Sharma B

Published 28 April 2011 Volume 2011:3 Pages 27—40

DOI http://dx.doi.org/10.2147/NBHIV.S11748

Review by Single-blind

Peer reviewer comments 2

Bechan Sharma
Department of Biochemistry, University of Allahabad, Allahabad, India

Abstract: Antihuman immunodeficiency virus type 1 (anti-HIV-1) medications have helped millions of HIV-1-infected people lead longer and healthier lives. The goal of HIV-1 treatment is to reduce the number of virions in the body of infected individuals and to prevent rapid destruction of CD4+ T-lymphocyte cells, thus protecting the immune system. Most of the anti-HIV-1 drugs in practice are designed using viral reverse transcriptase (HIV-1RT), protease, and integrase as targets. These drugs that inhibit the activities of HIV-1RT, viral protease, and integrase are therefore known as anti-HIV-1RT, antiprotease, and anti-integrase molecules, respectively. The US Food and Drug Administration has approved 22 anti-HIV-1/acquired immunodeficiency syndrome (AIDS) drugs for clinical use by HIV-1-infected individuals and AIDS patients. Among the drugs, most of the nucleoside analogs (excluding two isomers of 3TC, (-)3TC and (+)3TC, which are shown to be less toxic in cell culture) exhibit clinical complications that pose a threat to chemotherapy. The toxicity of these molecules arises due to their negative impact on the activities of human mitochondrial chromosomal DNA polymerases (a, d, ß, and e) in general and DNA polymerase γ in particular. Other anti-HIV-1 regimens are also reported to cause toxicity. The range of toxicity extends from mild to life-threatening levels. The prolonged use of zidovudine (3′-azido-3′-deoxythymidine [AZT] or Retrovir), which was first approved in 1987 as a nucleoside analog reverse transcriptase inhibitor, has been reported to cause severe hematologic toxicity, including severe anemia, granulocytopenia, and symptomatic myopathy. Many other drugs that are often used in combination with AZT have similar toxicities. The newer antiretrovirals (ARVs), such as 2′,3′-dideoxycytidine, 2′,3′-dideoxyinosine, and 2′,3′-dideoxy-2′,3′-didehydrothymidine, which exhibit analogous mechanisms of action and similar toxicities to AZT, have not been studied extensively. Acyclovir and gancyclovir can cause severe nausea and vomiting. Some of these ARVs when taken during pregnancy may generate teratogenic effects. Similarly, use of antiproteases in highly active ARV therapy causes hepatotoxicity, which poses a severe risk to the patients. In addition, application of fusion inhibitors and anti-integrases induces strong side effects in HIV-1-infected or AIDS patients. The present review illustrates a comprehensive analysis of the existing literature on the toxicity of anti-HIV-1/AIDS drugs, their mechanisms of action, and possible management strategies to combat this problem.

Keywords: HIV-1, AIDS, anti-HIV-1RT drugs, antiproteases, anti-integrases, fusion inhibitors, dosage, toxicity, management

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF] 

 

Other article by this author:

Low temperature induced alterations in certain biochemical constituents of 5th instar larvae of Philosamia ricini (Lepidoptera: Satunidae)

Anita Singh, Ratnesh Kr Sharma, Bechan Sharma

Open Access Insect Physiology 2010, 2:11-16

Published Date: 7 July 2010

Readers of this article also read:

Safety profiles of topical vitamin D3 in psoriasis patients: a retrospective large-scale study

Yamamoto A, Furuhashi T, Matsumoto K, Morita A

Psoriasis: Targets and Therapy 2012, 2:81-88

Published Date: 15 November 2012

The neuro-ophthalmology of HIV-AIDS review of Neurobehavioral HIV Medicine

Sudhakar P, Kedar S, Berger JR

Neurobehavioral HIV Medicine 2012, 4:99-111

Published Date: 18 September 2012

Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures

Vallurupalli S, Manchanda S

Local and Regional Anesthesia 2011, 4:25-28

Published Date: 27 July 2011

Development of neurocognitive disorders in HIV/AIDS

Brandon C Dennis, Sidney A Houff, Dong Y Han, et al

Neurobehavioral HIV Medicine 2011, 3:9-18

Published Date: 10 March 2011

A novel lidocaine hydrochloride ophthalmic gel for topical ocular anesthesia

HR Shah, E Reichel, BG Busbee

Local and Regional Anesthesia 2010, 3:57-63

Published Date: 10 August 2010

A correlation of haloperidol-induced cognitive deficit with dysfunctional dopamine receptor activity in nonhuman primate

Irene Navarro-Lobato, Mariam Masmudi-Martín, Manuel F López-Aranda, et al

Open Access Animal Physiology 2010, 2:1-8

Published Date: 4 May 2010